2015/07/11 - Medical Tidbits: heroin OD (opiate) and narcan use

Let’s start off with the pathophysiology of heroin.  Heroin is derived from the opium plant and acts at the Mu receptors.  Mu receptors received their name from the early days when morphine was discovered (Morpheus being the god of sleep).  These receptors are GABA (gamma amino-butyric acid)  in nature.  This means they cause a “stop” or “slowing” down process in the brain (glutamate has the opposite function of GABA).  There is no direct injury to the brain itself from heroin.  The cause of injury and death of the brain penumbra is from the lack of oxygen that occurs from the respiratory arrest (basically anoxic brain injury).  Heroin or any other drug does not directly “burn or damage” the brain. 

Well how do we treat these patients – multiple fashions … the first and foremost is making sure that the patient gets oxygen.

1.      Simple bag valve mask ventilation is by far the most reliable fashion.  As long as you can ventilate and oxygenate the patient then life is good (if you want to intubate the patient / place a supraglottic device / use oral airway with BVM … really does not matter … ask yourself … is the patient ventilating and oxygenating)

2.      Prehospital setting – narcan is the drug of choice (after oxygen) to help a patient recover from an opiate overdose.  Narcan acts by competitively inhibiting opiates at the Mu receptor.  Narcan has a shorter half-life than most opiates so there is always a potential “decline in respiratory status after given and therefore these patients need to be watched).  Protocol is 0.5 – 4 mg Narcan (pediatric is 0.1 mg / kg max of 4 mg).  Ideal fashion is to give slow doses of this medication – 0.5 – 2 mg every couple of minutes.  We want to “slowly” wake the patient up.

a.       Narcan does have some inherent risks – 1st concern is the potential cause of flash pulmonary edema.  The 2nd inherent risk is the main reason why we want to slowly wake the patient up … you can actually cause a catecholamine surge when you abruptly disinhibit all of the opiate from the Mu receptors.  The patient will become hostile / thrashing and screaming.  Have also seen patients develop a myocardial infarction from the abrupt withdraw of heroin (more in the elderly patients) … remember … oxygen demand is directly correlated to the heart rate.  If we jack the heart rate up … guess what is going to happen to the use of oxygen by the myocardial cells … almost 80 – 90% extraction … therefore increase potential problems

3.      Interfacility transport – Let the patient be … if the patient is intubated and sedated and you are performing a interfacility transport … do we really need to give narcan ????  the answer is “NO”.    You have a patient in the back of your ambulance or in the helicopter that is sedated with an advanced airway in place … oxygenating well … if you are doing a transport from one hospital to another hospital … keep the patient that way.  They have already given themselves the sedation that we require for intubated patients.  If you push the narcan then you are going to have a “pissed off” patient that you now have to try and control in a very small environment.  You are not going to extubate the patient … so keep them calm.   Maintain oxygenation and ventilation.  The patient will over time wake up as the medication is degraded and the Mu receptors become less active.

Protocol review …

1.      Yes the protocol (remember this is a guideline) states that you can give 0.5 – 4 mg (0.1 mg / kg) for patients.  First ask yourself is the patient’s airway secured or do I need to wake this patient up (prehospital setting versus interfacility transport).  If it is the latter … do nothing … leave the patient alone (protocols do not say this … but have to use critical care thinking).   For the prehospital setting and the patient’s airway is not controlled and there is potential concern for anoxic brain injury … then yes … we need to give narcan … small amount frequently and with oxygen.  Wake the patient up (they patient does have to be awake and screaming ... as long as they are able to maintain their own airway).

For the future ---- Will be looking at nebulized narcan for the crews … the new trend … again the rationale is to slowly wake the patient up … this reduces the patient’s catecholamine surge at the same time giving the patient what they need … the valuable oxygenation and ventilation … through a BVM and supplied oxygen source.

 

Until next month … Primum non nocere